Alert archive / Tennessee / Flash Flood Warnings in 2025

Flash Flood Warning 63, NWS Morristown, TN

August 23, 2025Carter County, Washington County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 23, 2025, 6:13 PM EDT for Carter County, Washington County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2025, 6:13 PM EDT (22:13 UTC)
Expired
Aug 23, 2025, 9:15 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Carter County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:02 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 23, 2:02 PM EDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
202 PM EDT Sat Aug 23 2025

...New DISCUSSION...

.DISCUSSION...
Issued at 135 PM EDT Sat Aug 23 2025

Key Messages:
1. Scattered showers and embedded thunderstorm through this
evening with showers continuing. Localized flash flooding is
possible through this evening.

2. Strong frontal boundary moves through Sunday. Scattered showers
and possibly embedded thunder again.

3. Much cooler, pleasant and dry conditions for much of next week.

Discussion:

SPC meso-analysis shows MLCAPES of around 1000 with DCAPES near
600. Little to no shear. A theta-e ridge axis is evident over the
Plateau along a surface trough axis. PWs are near 1.8 inches along
this axis. If training of showers occur, localized flash flooding
is possible. Conditions are not favorable for severe storms but
isolated gusts up to 40 mph possible.

REFS and HREF show the greatest coverage of showers and storms
across the Plateau, central Tennessee valley and southwest
Virginia through this evening.

A slow moving 925mb/Surface front-genetic forcing remains across
the region through Sunday. Strong cool front will move across the
region late tomorrow moving the theta-e ridge axis east of the
area. Until then scattered to occasional widespread showers and
embedded thunder will remain.

For Monday through next Saturday, ensemble cluster analysis and
deterministic models show a deep upper trough over the eastern
third of the nation. Below normal temperatures. much drier
airmass, and mostly dry conditions are expected. NBM probabilities
show low chance of showers across southeast Tennessee for late
Tuesday and Tuesday night. Latest deterministic GFS depicts
showers as well but confidence is too low to include in the
forecast.

&&

.AVIATION...
(18Z TAFS)
Issued at 123 PM EDT Sat Aug 23 2025

Scattered showers and possibly a thunderstorm will be the main
concern through this evening. REFS and HREF show the greatest
coverage across TYS.

For early Sunday morning, fog and low-cloud development can be
expected. IFR/LIFR due to low ceilings is possible especially at
TRI and TYS.

A gradual improvement in flight conditions are anticipated for
Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  87  63  82 /  60  20   0   0
Knoxville McGhee Tyson Airport, TN  69  85  62  80 /  60  30   0   0
Oak Ridge, TN                       68  85  59  79 /  70  30   0   0
Tri Cities Airport, TN              66  82  59  77 /  50  40  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DISCUSSION...DH
AVIATION...DH
Hazardous weather outlook, Aug 23, 1:37 PM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
137 PM EDT Sat Aug 23 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
137 PM EDT Sat Aug 23 2025 /1237 PM CDT Sat Aug 23 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and storms are likely this afternoon and
evening. Due to recent heavy rainfall and abundant moisture,
localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of flooding are encouraged this afternoon and evening.

In the hours before

Special weather statement, Aug 23, 5:35 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Morristown TN
535 PM EDT Sat Aug 23 2025

TNZ017-044-VAZ005-232215-
Sullivan TN-Washington TN-Scott VA-
535 PM EDT Sat Aug 23 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN SULLIVAN...NORTHEASTERN
WASHINGTON AND SOUTHEASTERN SCOTT COUNTIES THROUGH 615 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Grove, or near Johnson City, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Gray, Oak Grove,
Walnut Hill, Spurgeon, Colonial Heights, and Bluff City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3632 8236 3635 8256 3666 8251 3662 8231
      3660 8229 3660 8222 3659 8219
TIME...MOT...LOC 2134Z 195DEG 11KT 3641 8243

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:03 PM EDTFlash Flood WarningMRXAnderson, Knox4 hr
Aug 22, 10:48 PM EDTSpecial Weather StatementMRXBledsoe42 min
Aug 22, 11:01 PM EDTAreal Flood AdvisoryMRXRoane3 hr
Aug 22, 11:05 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Sequatchie2 hr
Aug 23, 3:53 PM EDTAreal Flood AdvisoryMRXCocke112 min
Aug 23, 5:35 PM EDTSpecial Weather StatementMRXSullivan40 min
Aug 23, 5:44 PM EDTAreal Flood AdvisoryMRXBledsoe2 hr
Aug 23, 6:14 PM EDTAreal Flood AdvisoryMRXGreene, Hawkins2 hr
Aug 23, 6:21 PM EDTAreal Flood AdvisoryMRXLoudon, McMinn114 min
Aug 23, 7:32 PM EDTAreal Flood AdvisoryMRXClaiborne, Hancock118 min
Aug 23, 7:41 PM EDTAreal Flood AdvisoryMRXMeigs, Roane2 hr
Aug 23, 7:49 PM EDTAreal Flood AdvisoryMRXMcMinn, Polk3 hr
Aug 23, 7:49 PM EDTAreal Flood AdvisoryMRXAnderson, Knox116 min
Aug 23, 3:54 PM EDTAreal Flood AdvisoryMRXLee, Wise, City of Norton2 hr
Aug 23, 4:39 PM EDTAreal Flood AdvisoryMRXScott, Wise2 hr

Nearby

Flash Flood Warnings in Tennessee, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.